What do household matches have to do with dental health? A look back in time highlights an interesting historical event — which now seems to be repeating itself. In the 19th century, some workers in match factories developed a condition called phossy jaw after being exposed to a chemical used in the match manufacturing process. This condition, clinically known as osteonecrosis of the jaw, vanished until it recently reappeared in the 21st century.
History of Phossy Jaw
An article in the journal Craniomaxillofacial Trauma & Reconstruction states that this oral disease came about in the 1860s because matchstick factory workers were exposed to dangerous levels of phosphorous — a chemical used for creating matchsticks. Inhaling the phosphorous fumes resulted in a rise in the incidence of gum disease, bone deterioration and bone cell death that was termed phossy jaw.
Beyond the oral effects of this condition, these workers also experienced respiratory symptoms such as coughing, drainage and bloody discharge from the lungs that was termed phossy lung. They also experienced seizure conditions called phossy brain and blood conditions known as phossy marrow. These toxic responses were all eventually traced back to the matchstick factories, and the condition soon disappeared among the population after alternative factory materials were introduced in 1906.
Modern-Day Phossy Jaw
To understand why cases similar to phossy jaw have returned, you'll first need to understand how bisphosphonates work. As Johns Hopkins Medicine explains, doctors often prescribe bisphosphonate medications to patients with systemic diseases such as osteoporosis, which is a condition that weakens the bones. These medications prevent and treat bone thinning in individuals who are diagnosed with osteoporosis, lupus or other bone-weakening conditions. Bisphosphonates work by slowing the process by which the body dissolves certain bone-building minerals.
Despite this medication's positive effects, one possible side effect of using bisphosphonate drugs is bisphosphonate-induced osteonecrosis of the jaw (ONJ), which is very similar to phossy jaw. The American College of Rheumatology (ACR) describes ONJ as a condition where the jawbone becomes exposed and doesn't get enough blood, so it begins to weaken and die, often causing pain. An individual who is taking or has previously taken bisphosphonate medication is at a greater risk for ONJ, and it most commonly occurs following dental extractions.
It's common for dental professionals to advise patients who need extractions to discontinue the use of bisphosphonate drugs and take an antibiotic prior to the procedure, explains Johns Hopkins Medicine. This is because, while bisphosphonates are used to prevent bone thinning, they can interfere with jawbone healing, especially after dental work.
Bisphosphonate-induced ONJ is rare, as the National Osteoporosis Foundation notes. But ONJ can also occur in individuals who have not taken bisphosphonate drugs. Other risk factors for ONJ include radiation treatment, infection and steroid use.
Treating and Preventing Osteonecrosis of the Jaw
The ACR says that patients who have taken bisphosphonates or are currently taking them should inform their dental provider of their medication history prior to any dental care. This allows the dental provider to take precautions should a surgical procedure be necessary — especially in cases of tooth removal. If an individual does develop ONJ, their dental professional will likely recommend antibiotics, oral analgesics and mouthrinses, which are often effective.
Both dentists and oral and maxillofacial surgeons know how to identify the risk factors associated with using bisphosphonate medications, thanks to their dental school education and extensive training. When you keep your dental professionals informed about your medication use, they can plan their approach accordingly to help prevent ONJ and other healing complexities following dental treatment.